The Annals of Applied Probability

Decay of tails at equilibrium for FIFO join the shortest queue networks

Maury Bramson, Yi Lu, and Balaji Prabhakar

Full-text: Open access

Abstract

In join the shortest queue networks, incoming jobs are assigned to the shortest queue from among a randomly chosen subset of $D$ queues, in a system of $N$ queues; after completion of service at its queue, a job leaves the network. We also assume that jobs arrive into the system according to a rate-$\alpha N$ Poisson process, $\alpha<1$, with rate-$1$ service at each queue. When the service at queues is exponentially distributed, it was shown in Vvedenskaya et al. [Probl. Inf. Transm. 32 (1996) 15–29] that the tail of the equilibrium queue size decays doubly exponentially in the limit as $N\rightarrow\infty$. This is a substantial improvement over the case $D=1$, where the queue size decays exponentially.

The reasoning in [Probl. Inf. Transm. 32 (1996) 15–29] does not easily generalize to jobs with nonexponential service time distributions. A modularized program for treating general service time distributions was introduced in Bramson et al. [In Proc. ACM SIGMETRICS (2010) 275–286]. The program relies on an ansatz that asserts, in equilibrium, any fixed number of queues become independent of one another as $N\rightarrow\infty$. This ansatz was demonstrated in several settings in Bramson et al. [Queueing Syst. 71 (2012) 247–292], including for networks where the service discipline is FIFO and the service time distribution has a decreasing hazard rate.

In this article, we investigate the limiting behavior, as $N\rightarrow\infty$, of the equilibrium at a queue when the service discipline is FIFO and the service time distribution has a power law with a given exponent $-\beta$, for $\beta>1$. We show under the above ansatz that, as $N\rightarrow\infty$, the tail of the equilibrium queue size exhibits a wide range of behavior depending on the relationship between $\beta$ and $D$. In particular, if $\beta>D/(D-1)$, the tail is doubly exponential and, if $\beta<D/(D-1)$, the tail has a power law. When $\beta=D/(D-1)$, the tail is exponentially distributed.

Article information

Source
Ann. Appl. Probab., Volume 23, Number 5 (2013), 1841-1878.

Dates
First available in Project Euclid: 28 August 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1377696300

Digital Object Identifier
doi:10.1214/12-AAP888

Mathematical Reviews number (MathSciNet)
MR3114919

Zentralblatt MATH identifier
1287.60110

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 90B15: Network models, stochastic

Keywords
Join the shortest queue FIFO decay of tails

Citation

Bramson, Maury; Lu, Yi; Prabhakar, Balaji. Decay of tails at equilibrium for FIFO join the shortest queue networks. Ann. Appl. Probab. 23 (2013), no. 5, 1841--1878. doi:10.1214/12-AAP888. https://projecteuclid.org/euclid.aoap/1377696300


Export citation

References

  • [1] Azar, Y., Broder, A., Karlin, A. and Upfal, E. (1994). Balanced allocations. In Proc. 26th ACM Symp. Theory Comp. 593–602.
  • [2] Bramson, M. (2008). Stability of Queueing Networks. Lecture Notes in Math. 1950. Springer, Berlin.
  • [3] Bramson, M. (2011). Stability of join the shortest queue networks. Ann. Appl. Probab. 21 1568–1625.
  • [4] Bramson, M., Lu, Y. and Prabhakar, B. (2010). Randomized load balancing with general service time distributions. In Proc. ACM SIGMETRICS 275–286.
  • [5] Bramson, M., Lu, Y. and Prabhakar, B. (2012). Asymptotic independence of queues under randomized load balancing. Queueing Syst. 71 247–292.
  • [6] Davis, M. H. A. (1993). Markov Models and Optimization. Monographs on Statistics and Applied Probability 49. Chapman & Hall, London.
  • [7] Foss, S. and Chernova, N. (1998). On the stability of a partially accessible multi-station queue with state-dependent routing. Queueing Syst. 29 55–73.
  • [8] Graham, C. (2000). Chaoticity on path space for a queueing network with selection of the shortest queue among several. J. Appl. Probab. 37 198–211.
  • [9] Luczak, M. J. and McDiarmid, C. (2005). On the power of two choices: Balls and bins in continuous time. Ann. Appl. Probab. 15 1733–1764.
  • [10] Luczak, M. J. and McDiarmid, C. (2006). On the maximum queue length in the supermarket model. Ann. Probab. 34 493–527.
  • [11] Martin, J. B. and Suhov, Y. M. (1999). Fast Jackson networks. Ann. Appl. Probab. 9 854–870.
  • [12] Mitzenmacher, M. (2001). The power of two choices in randomized load balancing. IEEE Transactions on Parallel and Distributed Systems 12 1094–1104.
  • [13] Stanley, R. P. (1997). Enumerative Combinatorics. Vol. 1. Cambridge Studies in Advanced Mathematics 49. Cambridge Univ. Press, Cambridge.
  • [14] Sukhov, Y. M. and Vvedenskaya, N. D. (2002). Fast Jackson networks with dynamic routing. Probl. Inf. Transm. 39 136–153.
  • [15] Vöcking, B. (1999). How asymmetry helps load balancing. In 40th Annual Symposium on Foundations of Computer Science (New York, 1999) 131–141. IEEE Computer Soc., Los Alamitos, CA.
  • [16] Vvedenskaya, N. D., Dobrushin, R. L. and Karpelevich, F. I. (1996). A queueing system with a choice of the shorter of two queues—An asymptotic approach. Probl. Inf. Transm. 32 15–29.
  • [17] Vvedenskaya, N. D. and Suhov, Y. M. (1997). Dobrushin’s mean-field approximation for a queue with dynamic routing. Markov Process. Related Fields 3 493–526.